Chemotherapy drug puts children with cancer at risk of hearing loss

Image: Pixabay

A chemotherapy drug known to cause hearing loss in children is more likely to do so the earlier in life children receive it, new UBC research has found.

Cisplatin is a life-saving treatment for many children with cancer, but the study published today in Cancer shows that the hearing of very young children is impacted early during treatment and is affected to a greater extent than that of older children.

“This is significant as even a moderate loss of hearing can impact social development in children, particularly when it occurs during a peak time of language acquisition,” said the study’s senior author Dr. Bruce Carleton, professor at UBC’s faculty of medicine’s department of paediatrics and an investigator and director of the Pharmaceutical Outcomes Programme at BC Children’s Hospital.

Previous studies have shown up to 60 per cent of children treated with cisplatin suffer from hearing loss and 40 per cent of those children will need hearing aids.

To understand the course of cisplatin-related hearing loss, Dr. Carleton and his colleagues examined data from 368 Canadian childhood cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All of the patients had completed cisplatin therapy.

Three years after starting therapy, 75 per cent of patients five years old and younger, and 48 per cent of patients older than five had experienced cisplatin-related hearing loss.

One year after initiating therapy, 61 per cent of patients age five and younger had experienced cisplatin-related hearing loss. At three months, 27 per cent of the same age group had experienced hearing loss.

A higher total dose of cisplatin at three months, co-prescriptions of the chemotherapy drug vincristine, and a longer duration of antibiotics administered at the same time exacerbated cisplatin-related hearing loss over time.

The underlying mechanism explaining the higher occurrence of cisplatin-related hearing loss in young children remains unclear, but maturing structures within the inner ear might be more vulnerable to the toxic effects of cisplatin.

“These results emphasize the need for audiological monitoring with each cycle of cisplatin treatment,” said Dr. Carleton. “Further investigation is needed to illuminate why younger children are more vulnerable to hearing loss and how best to protect hearing while administering this life-saving therapy.”


Thank you for taking the time to read this article, please remember to come back and check The Euro Weekly News website for all your up-to-date local and international news stories and follow us on Facebook and Instagram.

 

 

 

FacebookTwitterRedditWhatsAppTelegramLinkedInEmailCopy Link
Go Back
Written by

Deirdre Tynan

Deirdre Tynan is an award-winning journalist who enjoys bringing the best in news reporting to Spain’s largest English-language newspaper, Euro Weekly News. She has previously worked at The Mirror, Ireland on Sunday and for news agencies, media outlets and international organisations in America, Europe and Asia. A huge fan of British politics and newspapers, Deirdre is equally fascinated by the political scene in Madrid and Sevilla. She moved to Spain in 2018 and is based in Jaen.

Comments


    Leave a comment

    Your email address will not be published.